South Dakota, 2011Flooding in South Dakota, May 22 to 26, 2011
May 22 to 26, 2011 · NWS UNR · 3 events in 2 counties and zones
Minor to moderate flooding occurred along the Belle Fourche River from the South Dakota-Wyoming state line downstream to the confluence of the Cheyenne River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor to moderate flooding occurred along the Belle Fourche River from the South Dakota-Wyoming state line downstream to the confluence of the Cheyenne River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:15 AM MST, 7 hours 15 minutes earlier.
Area forecast discussion, May 22, 2:15 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT SUN MAY 22 2011
.DISCUSSION...08Z ANALYSIS SHOWS BROAD SURFACE LOW OVER CENTRAL
SOUTH DAKOTA WITH UPPER LOW NOW VERTICALLY STACKED OVER THE SFC LOW.
REGIONAL RADAR MOSAIC SHOWS BANDS OF SHOWERS ROTATING AROUND THE LOW
PRSSSURE SYSTEM WITH SOME LIGHT SHOWERS NOTED OVER NORTHEASTERN
WYOMING AND HEAVIER SHOWERS OVER SOUTH CENTRAL MONTANA.
THE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE VERY SLOWLY EASTWARD
TODAY. AS IT DOES...THE WRAP AROUND PRECIPITATION OVER MONTANA WILL
SHIFT EASTWARD INTO OUR FORECAST AREA. SHOWERS ARE AGAIN EXPECTED
OVER MOST OF THE AREA TODAY WITH THE MOST PERSISTANT AREA OF
RAINFALL EXPECTED OVER PARTS OF FAR NORTHEASTERN WYOMING...THE
NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. RAINFALL AMOUNTS
OF UP TO ONE HALF OF AN INCH WILL BE POSSIBLE ON THE PLAINS OF FAR
NORTHEASTERN WYOMING AND NORTHEASTERN SOUTH DAKOTA WITH POSSIBLY AS
MUCH AS AN INCH OR MORE OF RAIN IN THE FAVORED UPSLOPE AREAS OF THE
BLACK HILLS. THE ADDITIONAL RAINFALL IS EXPECTED TO PROLONG THE
FLOODING IN THOSE AREAS. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN
ON THE WEST SIDE OF THE LOW PRESSURE SYSTEM...CREATING SOME
BREEZY/WINDY CONDITIONS TODAY.
THE PRECIPITATION WILL GRADUALLY TAPER OF TONIGHT AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE OFF TO THE EAST AND WEAK UPPER
RIDGE DEVELOPS. THE UPPER RIDGE WILL QUICKLY MOVE OFF TO THE EAST
ON MONDAY MORNING AS SHORTWAVE ENERGY APPROACHES THE AREA AHEAD OF
THE NEXT UPPER TROUGH. ABUNDANT LOW LEVEL MOISTURE OVER THE AREA
WILL AID INSTABILITY FROM DIURNAL HEATING TO CREATE A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS ON MONDAY AND MONDAY EVENING. THERE
WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AS
THE UPPER TROUGH BEGINS TO AFFECT THE AREA.
EXTENDED...UPPER LOW WILL MOVE SOUTH AND EAST OF THE AREA ON
WEDNESDAY. BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTHERN AND
WESTERN PORTIONS OF THE CWA. ANOTHER UPPER LEVEL SYSTEM IS PROGGED
TO MOVE EAST ACROSS THE NORTHERN PLAINS LATE THURSDAY INTO
FRIDAY...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. AT THIS
TIME...IT LOOKS LIKE A MAINLY DRY AND MILD HOLIDAY WEEKEND IS ON TAP
AS UPPER LEVEL RIDGE BUILDS ACROSS THE ROCKIES.
&&
.AVIATION...MVFR/IFR CONDITIONS WITH RAIN/RAIN SHOWERS CAN BE
EXPECTED THIS MORNING INTO THE AFTERNOON...ESPECIALLY ACROSS
NORTHEASTERN WY...THE BLACK HILLS AREA...AND NORTHWESTERN SD.
CONDITIONS SHOULD BEGIN TO GRADUALLY IMPROVE FROM WEST TO EAST LATE
THIS AFTERNOON AND TONIGHT AS UPPER LOW FINALLY MOVES AWAY FROM THE
REGION.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 22, 3:29 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SUN MAY 22 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
429 AM MDT (529 AM CDT) SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA TODAY. UP TO ONE HALF INCH OF RAINFALL IS
POSSIBLE OVER FAR NORTHEASTERN WYOMING AND PARTS OF NORTHWESTERN
SOUTH DAKOTA...WITH AN INCH OF RAIN POSSIBLE OVER THE FAVORED
UPSLOPE AREAS OF THE NORTHERN BLACK HILLS TODAY. RAIN SHOWERS WILL
GREATLY DIMINISH IN COVERAGE AND INTENSITY THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA
EACH DAY FROM MONDAY THROUGH FRIDAY. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, May 22, 6:51 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
751 AM MDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN 4 W NEW HAVEN 44.76N 104.93W
05/22/2011 M2.05 INCH CROOK WY TRAINED SPOTTER
0744 AM FLOOD 4 W NEW HAVEN 44.76N 104.93W
05/22/2011 CROOK WY TRAINED SPOTTER
LITTLE MISSOURI RIVER WELL OUT OF ITS BANKS. MANY FIELDS
FLOODED
0746 AM HEAVY RAIN 5 N HULETT 44.75N 104.61W
05/22/2011 M2.70 INCH CROOK WY TRAINED SPOTTER
0746 AM FLOOD 5 N HULETT 44.75N 104.61W
05/22/2011 CROOK WY TRAINED SPOTTER
MANY RANCH ROADS WASHED OUT
&&
MERICKSOLocal storm report, May 22, 7:05 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 AM MDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM FLOOD HOOVER 45.11N 103.27W
05/22/2011 BUTTE SD CO-OP OBSERVER
SOUTH MOREAU RIVER WELL OUT OF ITS BANKS, ABOUT 1 MILE
ACROSS IN SOME LOWER AREAS, MANY FIELDS FLOODED AND AREA
ROADS IMPASSABLE
&&
MERICKSOFlood, Butte
- When
- May 22, 9:30 AM MST to May 25, 2:45 PM MST
- Where
- Butte County, 1.2 mi SE of Belle Fourche to 9.5 mi N of Fruitdale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.660, -103.850
The river gage at the Wyoming-South Dakota state line crested at 16.3 feet, which is 1.3 feet above flood stage. Flood water covered several streets in Belle Fourche.
Flood, Meade
- When
- May 24, 7:00 PM MST to May 25, 11:30 PM MST
- Where
- Meade County, 12.84 mi N of Ft Meade to 14.3 mi W of Hereford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.605, -103.276
The river gage at the Highway 34 bridge east of Sturgis crested at 16.8 feet, 1.8 feet above flood stage.
Flood, Meade
- When
- May 25, 5:45 AM MST to May 26, 12:00 AM MST
- Where
- Meade County, 4.82 mi NE of Elm Springs to 3.87 mi SSW of Plainview
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.360, -102.440
The river gage north of Elm Springs crested at 16.0 feet, which is one foot above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313893, 313903, 313906.